Alert archive / North Carolina / Special Weather Statements in 2011
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Aug 22, 2011, 3:25 PM EDT for Pender County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2011, 3:25 PM EDT (19:25 UTC)
- Expired
- Aug 22, 2011, 4:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Wilmington, NC
County Pender County, NC
The radar
The Wilmington radar (KLTX), 83 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
008 WWUS82 KILM 221925 SPSILM SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 325 PM EDT MON AUG 22 2011 NCZ105-222000- INLAND PENDER- 325 PM EDT MON AUG 22 2011 ...A STRONG THUNDERSTORM WILL MOVE ACROSS PENDER COUNTY THROUGH 400 PM EDT... AT 325 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WHITE STOCKING...OR ABOUT OVER BURGAW...MOVING EAST AT 15 MPH. SOME LOCATIONS IMPACTED INCLUDE BURGAW...MURRAY TOWN AND WHITE STOCKING. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && LAT...LON 3442 7774 3455 7797 3461 7792 3459 7761 TIME...MOT...LOC 1925Z 291DEG 14KT 3454 7783 $$ III
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 22, 3:17 PM EDT, 8 minutes earlier.
Area forecast discussion, Aug 22, 3:17 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 317 PM EDT MON AUG 22 2011 .SYNOPSIS... A WEEK COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON... ACCOMPANIED BY A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL FOLLOW THE FRONT AND RIDGE ACROSS THE CAROLINAS TUESDAY THROUGH THURSDAY. IRENE COULD POTENTIALLY IMPACT THE SOUTHEAST STATES AS A HURRICANE THIS WEEKEND. ALL RESIDENTS ARE ADVISED TO CLOSELY MONITOR THE PROGRESSION OF IRENE. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM MONDAY...WIDESPREAD CU FIELD OVER FORECAST AREA WITH SHWRS/TSTMS DEVELOPING IN WARM AND HUMID AIR MASS AHEAD OF COLD FRONT WHICH IS LOCATED NORTHWEST OF CWA. DEWPOINT TEMPS RUNNING IN THE 70S BUT DECENT AMOUNT OF DRY AIR ALOFT WORKING ITS WAY INTO AREA...ESPECIALLY ABOVE 9000 FT WHERE A DRIER NW FLOW EXISTS. PCP WATER VALUES UP AT 2 INCHES THIS MORNING DOWN TO AROUND 1.6 INCHES MID MORNING. SHWRS/TSTMS SHOULD BE DEVELOP IN WARM SECTOR AHEAD OF COLD FRONT BUT BEST CAPE UP AROUND 3K J/KG REMAINS FROM SC/NC BORDER SOUTH ALONG COASTAL SECTIONS OF SC. THE SEA BREEZE SHOULD REMAIN THE BEST FOCUS FOR ANY CONVECTION THIS AFTERNOON AND ALONG COLD FRONT. THE W-NW COMPONENT KEEPING THE SEA BREEZE PINNED CLOSER TO THE COAST. WITH INCREASING W-NW WINDS AS YOU MOVE UP THROUGH THE ATMOSPHERE AND LOOKING AT SOUNDING DATA...EXPECT MORE IN THE WAY OF WIND DAMAGE IF STORMS DO DEVELOP. WITH PLENTY OF SUNSHINE IN MOST PLACES...TEMPS REACHED UP TOWARD 90 MOST PLACES. OVERALL HEAT AND MOISTURE WILL PRODUCE UNSTABLE CONDITIONS ACROSS THE AREA UNTIL COLD FRONT PASSES LATER TODAY. RUC DOES SHOW AN INCREASE IN PCP WATER BACK UP TO 1.75 INCHES BY THIS AFTN WITH CAPE UP TO 3K BUT THEN SHOWS CAP DEVELOPING BY 22Z. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 PM MONDAY...WEAK UPPER TROUGH WILL PERSIST ALOFT THROUGH THE SHORT TERM PERIOD...WHILE THE SURFACE IS PRIMARILY DOMINATED BY HIGH PRESSURE MIGRATING FROM THE MID-ATLANTIC TO OFF THE COAST. BEST INSTABILITY TUESDAY WILL LIKELY BE FOUND ACROSS THE SC ZONES...THUS PLACED THE HIGHEST POPS THERE. PRECIPITABLE WATER HOVERS AROUND 2 INCHES AND LOW CHANCES FOR MAINLY DIURNALLY DRIVEN CONVECTION PERSIST INTO WEDNESDAY. MAX/MIN TEMPERATURES WILL BE WITH A COUPLE DEGREES OF NORMAL THROUGH THE PERIOD. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 3 PM SUNDAY...IRENE CONTINUES TO BE THE MAIN FOCUS OF THE PERIOD...EXPECTED TO IMPACT THE SOUTHEASTERN US COAST LATE IN THE WEEK. STILL A LOT OF UNCERTAINTY WITH RESPECT TO ALL FACETS OF THE STORM...BUT IT IS LOOKING MORE AND MORE LIKE IT WILL HAVE A SIGNIFICANT IMPACT ON THE ILM AREA BETWEEN FRI AND SUN. AHEAD OF IRENE A WEAK SURFACE TROUGH WITH DEEP MOISTURE MOVES INTO THE AREA THU. LOW LEVEL CONVERGENCE WITH THIS FEATURE SHOULD PRODUCE SOME AFTERNOON SHOWERS AND THUNDERSTORMS. IRENE SHOULD ACCELERATING OFF TO THE NORTHEAST LATER SUN AND ON MON. SUBSIDENCE BEHIND IRENE WILL HELP DRY THINGS OUT EARLY NEXT WEEK. TEMPERATURES WILL BE NEAR TO ABOVE CLIMO THROUGH THE PERIOD...WITH THE EXCEPTION OF HIGHS THE DAY IRENE OR HER REMNANTS MOVE ACROSS THE AREA. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... AS OF 18Z...HRRR MODEL STILL ADVERTISING SCATTERED SHOWERS TO DEVELOP OVER THE REGION...STARTING AROUND 19-20Z. PWAT VALUES ARE DOWN TO AROUND 1.6 INCHES...WITH FAIRLY HIGH LFC'S. WITH DRY AIR ALOFT...ANY CONVECTION WILL LIKELY BE LOW TOPPED. LIGHT WEST WIND WILL BE REPLACED WITH A SOUTHEAST RESULTANT...A BIT LATER THAN USUAL...20-22Z. TONIGHT...ANOTHER CHANCE FOR TYPICAL LATE SUMMER MVFR FOG...PARTICULARLY IF SKIES STAY SCATTERED. TUESDAY...VFR CONDITIONS EXPECTED WITH ISOLATED SHOWERS IN THE AFTERNOON. EXTENDED OUTLOOK...SCATTERED AFTN SHRA/TSRA THROUGH THURSDAY. A TROPICAL SYSTEM COULD POTENTIALLY AFFECT THE REGION FRIDAY AND SATURDAY WITH WIND...IFR CEILINGS AND IFR VISIBILITIES. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM MONDAY...LATEST BUOY AND COASTAL OBS SHOW SEAS HAVE DROPPED DOWN AROUND 3 FT AT FRYING PAN SHOALS. SW WINDS AROUND 10 TO 15 KTS WILL SHIFT AROUND AS COLD FRONT PUSHES SOUTHEAST THROUGH WATERS TONIGHT. SEAS 2 TO 3 FT THROUGH THIS EVENING WILL DROP IN AN OFF SHORE FLOW OVERNIGHT AS FRONT MOVES THROUGH AND PUSHES SOUTH OF WATERS BY MORNING. EXPECT SEAS 1 TO 2 FT MOST WATERS BY MORNING WITH WINDS SHIFTING AROUND TO THE N-NE 10 TO 15 KFT. SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 PM MONDAY...NORTHEAST FLOW TUESDAY MORNING WILL VEER TO AN EASTERLY DIRECTION THROUGH WEDNESDAY MORNING AS HIGH PRESSURE SHIFTS OFF THE MID-ATLANTIC COAST. ADDITIONAL VEERING TO THE SOUTHEAST IS LIKELY BY WEDNESDAY EVENING. SPEEDS WILL BE HIGHEST TUESDAY THEN THE PRESSURE GRADIENT RELAXES. LOW PERIOD WAVES WILL DOMINATE TUESDAY... THEN THE FORE-RUNNERS FROM IRENE WILL ARRIVE BY TUESDAY EVENING AND STEADILY BUILD THROUGH WEDNESDAY. LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 3 PM SUNDAY...AHEAD OF IRENE LONG PERIOD SWELLS...15 TO 20 SEC FROM THE SOUTHEAST...WILL START REACHING THE WATERS THU. OTHER THAN THE LONG PERIOD GRADUALLY BUILDING SWELLS CONDITIONS SHOULD BE FAIRLY BENIGN THU...ONSHORE FLOW 10 KT OR LESS AND SEAS 3 TO 5 FT. DETAILS BEYOND FRI...WIND DIRECTION AND WAVE HEIGHT/SWELL...HINGE ON THE TRACK AND STRENGTH OF IRENE. HOWEVER...CONFIDENCE IS HIGH THAT CONDITIONS ACROSS THE WATERS LATE FRI AND SAT WILL BE QUITE TREACHEROUS. DOUBLE DIGIT SEAS SEEM A GIVEN WITH WIND SPEEDS AT OR ABOVE SCA THRESHOLDS LATE IN THE PERIOD. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...RGZ SHORT TERM...SRP LONG TERM...III AVIATION...HDL/RGZ
Hazardous weather outlook, Aug 22, 3:18 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 318 AM EDT MON AUG 22 2011 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-230730- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 318 AM EDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. LOCALIZED MINOR FLOODING IS POSSIBLE THIS AFTERNOON FROM HEAVY RAIN PRODUCED BY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-230730- SURF CITY TO CAPE FEAR NC OUT 20 NM- 318 AM EDT MON AUG 22 2011 ...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL NOON EDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT EXERCISE CAUTION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ252-254-256-230730- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 318 AM EDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 22, 2:45 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT MON AUG 22 2011
SCZ055-056-221945-
COASTAL GEORGETOWN-INLAND GEORGETOWN-
245 PM EDT MON AUG 22 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS GEORGETOWN COUNTY THROUGH
345 PM EDT...
AT 244 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF OATLAND...OR ABOUT 15 MILES NORTHWEST OF GEORGETOWN...
MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS IMPACTED INCLUDE GEORGETOWN...GRAVES...JACKSON...
OATLAND...AND HIGHWAY 51 NEAR OATLAND.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3328 7943 3350 7952 3352 7949 3353 7949
3357 7943 3358 7944 3359 7944 3361 7938
3348 7910
TIME...MOT...LOC 1844Z 322DEG 13KT 3354 7944
IIILocal storm report, Aug 22, 3:12 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
312 PM EDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG COWARD 33.97N 79.75W
08/20/2011 FLORENCE SC FIRE DEPT/RESCUE
VOLUNTEER FIRE FIGHTER REPORTS SEVERAL TREES DOWN AND
DAMAGE TO AN OLD TOBACCO BARN AND METAL SHED NEAR MCGEE
AND AZALEA RD NEAR COWARD. ALSO TREE DOWN ON A HOUSE
ALONG FRIENDFIELD RD IN THE SAME AREA.
&&
EVENT NUMBER ILM1100520
SRPSpecial weather statement, Aug 22, 3:25 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 325 PM EDT MON AUG 22 2011 NCZ105-222000- INLAND PENDER- 325 PM EDT MON AUG 22 2011 ...A STRONG THUNDERSTORM WILL MOVE ACROSS PENDER COUNTY THROUGH 400 PM EDT... AT 325 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WHITE STOCKING...OR ABOUT OVER BURGAW...MOVING EAST AT 15 MPH. SOME LOCATIONS IMPACTED INCLUDE BURGAW...MURRAY TOWN AND WHITE STOCKING. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && LAT...LON 3442 7774 3455 7797 3461 7792 3459 7761 TIME...MOT...LOC 1925Z 291DEG 14KT 3454 7783 III
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:07 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 53 min |
| Aug 21, 10:02 PM EDT | Special Weather Statement | ILM | Darlington, Dillon, Florence, Marlboro | 58 min |
| Aug 21, 11:02 PM EDT | Special Weather Statement | ILM | Darlington, Dillon, Florence | 58 min |
| Aug 21, 11:28 PM EDT | Areal Flood Advisory | ILM | Darlington, Dillon, Marlboro | 2 hr |
| Aug 22, 12:14 AM EDT | Areal Flood Advisory | ILM | Dillon | 2 hr |
| Aug 22, 1:31 AM EDT | Special Weather Statement | ILM | Dillon, Horry, Marion, Marlboro | 59 min |
| Aug 22, 2:15 AM EDT | Areal Flood Warning | ILM | Darlington, Dillon, Marion, Marlboro | 98 min |
| Aug 22, 2:45 PM EDT | Special Weather Statement | ILM | Georgetown | 60 min |
| Aug 22, 4:23 PM EDT | Special Marine Warning | ILM | 67 min | |
| Aug 22, 4:24 PM EDT | Special Marine Warning | ILM | 45 min | |
| Aug 22, 4:29 PM EDT | Special Marine Warning | ILM | 61 min | |
| Aug 22, 5:02 PM EDT | Special Marine Warning | ILM | 58 min | |
| Aug 22, 5:54 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Williamsburg | 36 min |
| Aug 21, 9:59 PM EDT | Special Weather Statement | ILM | Robeson | 61 min |
| Aug 21, 10:07 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 53 min |
| Aug 21, 11:01 PM EDT | Special Weather Statement | ILM | Bladen, Columbus | 59 min |
| Aug 22, 4:45 PM EDT | Tornado Warning | ILM | New Hanover | 30 min |
| Aug 22, 5:21 PM EDT | Special Weather Statement | ILM | Brunswick | 54 min |
| Aug 22, 5:36 PM EDT | Areal Flood Advisory | ILM | New Hanover | 84 min |
| Aug 22, 6:21 PM EDT | Areal Flood Advisory | ILM | Brunswick | 114 min |
Nearby
Special Weather Statements in North Carolina, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.